Skip to Main Content

Chapter 34. Acute Kidney Injury

Which of the following findings is consistent with the diagnosis of prerenal AKI?

a. Specific gravity 1.029, FENa 0.85%, uOsmol 550 mOsm/kg

b. Specific gravity 1.013, FENa 1.75%, uOsmol 350 mOsm/L

c. Specific gravity 1.009, FENa 2.04%, uOsmol 213 mOsm/L

d. UA: 1+ protein, 10 to 15 RBC, 10 to 15 WBC

Answer a is correct. A high specific gravity, low FENa, and high uOsmol is indicative of a prerenal AKI, a state in which the kidneys will avidly reabsorb sodium and water in an attempt to increase the perfusion to the kidneys and increase the intraglomerular pressure.

Answer b is incorrect. The specific gravity suggests normal urine density. The FENa is within the normal range of 1% to 2%. The uOsmol is also normal. These urine findings are not suggestive of any specific kidney damage.

Answer c is incorrect. In this situation the specific gravity is low, suggesting more dilute urine. The FENa is possibly a little elevated, suggesting excess sodium loss. The uOsmol is a bit low. These findings are the opposite of what might be seen in a prerenal AKI.

Answer d is incorrect. The protein and cellular matter in this UA are suggestive of some type of intrinsic AKI. Typically, in prerenal AKI there will not be any particulate matter in the urine.

A patient in the intensive care unit develops AKI. You review the medications the patient has been taking to evaluate for drug-induced AKI. Which of the following agents would be most likely to cause AIN?

a. Labetalol

b. Diltiazem

c. Nafcillin

d. Propofol

Answer c is correct. AIN is a hypersensitivity reaction and is most commonly associated with nafcillin and penicillin derivatives.

Answer a is incorrect. Labetalol is a nonselective β1 and β2 antagonist as well as an α-1 antagonist. Although it is possible to mount an allergic response to any foreign substance, labetalol is not a common cause of AIN. This agent would more likely contribute to a prerenal AKI through its ability to lower blood pressure and decrease renal perfusion.

Answer b is incorrect. Diltiazem is a nondihydropyridine calcium channel antagonist. Although it is possible to mount an allergic response to any foreign substance, diltiazem is not a common cause of AIN. This agent would more likely contribute to a prerenal AKI as it can lower blood pressure and heart rate which could decrease cardiac ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.